Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Tucson, AZ

July 13, 2017Cochise County, Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2017, 4:16 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 4:16 PM MST (23:16 UTC)
Expired
Jul 13, 2017, 4:33 PM MST
In force
17 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WUUS55 KTWC 132316
SVRTWC
AZC003-019-023-140000-
/O.NEW.KTWC.SV.W.0018.170713T2316Z-170714T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
416 PM MST THU JUL 13 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pima County in southeastern Arizona...
  West central Cochise County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 500 PM MST

* At 415 PM MST, a severe thunderstorm was located near Huachuca 
  City, or 11 miles northwest of Sierra Vista, and moving south at 5 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sierra Vista, Huachuca City, Fort Huachuca, Whetstone and Elgin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3177 11048 3174 11028 3151 11028 3159 11057
TIME...MOT...LOC 2315Z 011DEG 4KT 3169 11040 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
1 follow-up statement
726 
WWUS55 KTWC 132333
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
433 PM MST THU JUL 13 2017

AZC003-019-023-132342-
/O.CAN.KTWC.SV.W.0018.000000T0000Z-170714T0000Z/
Pima-Cochise-Santa Cruz-
433 PM MST THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA...WEST
CENTRAL COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES IS CANCELLED...
                
The storm which prompted the warning near Huachuca City has weakened 
below severe limits. Therefore the warning has been cancelled. 
However gusty winds and brief heavy rain are still possible with 
this thunderstorm.

LAT...LON 3177 11048 3174 11028 3151 11028 3159 11057
TIME...MOT...LOC 2324Z 011DEG 4KT 3167 11040 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:48 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 12:48 PM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1248 PM MST Thu Jul 13 2017

.SYNOPSIS...Expect scattered mainly afternoon and evening
thunderstorms through next week. Some thunderstorms will produce
locally heavy rainfall and very strong winds. As a result of the
storms, daily high temperatures will mostly be close to seasonal
normals.

&&

.DISCUSSION...Active day shaping up with convection already
developing off to the east as anticipated. Current surface temperature
and dewpoint from KTUS plugged into the morning sounding gives CIN of
-26 and a CAPE of 2500 J/kg with no other adjustments. Definitely
 primed and ready.

As mentioned earlier, convective allowing models all pretty much
develop thunderstorms east and south of Tucson and push them to the
west with time with a shot off the Rim again this evening, with the
Tucson metro area getting in on the action, likely 5-7 pm. That is
beginning to play out with the early development so confidence is
pretty good at this time. Also may very well end up with a late night
convective complex across Pinal and central/western Pima as an extra
bonus. Beside the typical local flooding concerns with PWs as high as
we have, the shear environment will allow for the potential of local
severe level winds.

Friday will depend significantly on how quickly we clear out any
lingering cloudiness in order to reset the atmosphere. Better flow
aloft during the day but model soundings indicate less instability is
available although still good enough. All the ingredients are well
enough in place that SPC has us in a marginal risk category again.

Beyond that we remain in a rather good flow pattern with plenty of
moisture available for daily rounds of storms, and as is typical there
will be day to day differences to be dealt with. An additional
benefit with this pattern is that high temperatures will be held to
average or slightly below average levels.

&&

.AVIATION...Valid thru 14/23Z.
-SHRA/-TSRA will cont across SE AZ thru early Friday morning. Brief
gusts near 45 kts with the strongest TSRA. Otherwise, VFR conds with
surface winds swly to nwly 8-18 kts and gusts to 25 kts into early
this evening, then dropping to 12 kts or less overnight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening thunderstorms will
prevail into the middle of next week. Expect brief strong, gusty
and erratic winds due to thunderstorm outflows. Otherwise, 20-
foot winds will generally be terrain driven at less than 15 mph.
Occasional gusts will occur during the afternoon hours due to
daytime heating. High temperatures will be close to seasonal
normals this week and increased moisture will result in moderate
relative humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Glueck
FIRE WEATHER...Glueck

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 13, 1:36 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST THU JUL 13 2017

AZZ509-510-132115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
136 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 215
PM MST...

At 135 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Safford, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm along with
a period of heavy rain. Be prepared for a strong crosswind on
Highway 70.

Locations impacted include...
Pima and Fort Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3322 10995 3304 10966 3281 10988 3296 11019
TIME...MOT...LOC 2035Z 038DEG 22KT 3307 10986

Cerniglia
Special weather statement, Jul 13, 3:42 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST THU JUL 13 2017

AZZ503-132330-
Upper Santa Cruz River and Altar Valleys including Nogales-
342 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 430 PM MST...

At 340 PM MST, Doppler radar was tracking a strong thunderstorm near
Pena Blanca Lake, or 8 to 10 miles west of Nogales, moving west at
10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Rio Rico west, Ruby and Pena Blanca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Pena Blanca Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3141 11133 3148 11136 3152 11105 3135 11098
      3133 11102 3133 11108
TIME...MOT...LOC 2240Z 071DEG 8KT 3141 11110

Meyer
Special weather statement, Jul 13, 3:43 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
343 PM MST THU JUL 13 2017

AZZ508-509-132330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
343 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE AND
SOUTHEASTERN GREENLEE COUNTIES UNTIL 430 PM MST...

At 342 PM MST, National Weather Service meteorologists were tracking
a strong thunderstorm 10 miles northwest of Steins, NM or about 22
miles west of Lordsburg, NM moving southwest at 20 mph. This storm
will move into Arizona and affect Interstate 10 between San Simon
and the AZ/NM border.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
San Simon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3210 10905 3208 10919 3237 10938 3256 10905
TIME...MOT...LOC 2242Z 059DEG 15KT 3236 10909

French

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:15 PM MSTSpecial Weather StatementTWCGraham60 min
Jul 12, 5:20 PM MSTSpecial Weather StatementTWC40 min
Jul 12, 5:31 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal44 min
Jul 12, 5:40 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee50 min
Jul 12, 6:20 PM MSTSpecial Weather StatementTWC40 min
Jul 12, 8:18 PM MSTSpecial Weather StatementTWC42 min
Jul 12, 8:49 PM MSTSpecial Weather StatementTWC41 min
Jul 12, 8:56 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 12, 9:39 PM MSTAreal Flood AdvisoryTWCPima111 min
Jul 12, 10:19 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 12, 11:25 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 13, 1:15 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 13, 1:36 PM MSTSpecial Weather StatementTWCGraham39 min
Jul 13, 3:42 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Jul 13, 3:43 PM MSTSpecial Weather StatementTWC47 min
Jul 13, 3:58 PM MSTBlowing Dust AdvisoryTWCCochise62 min
Jul 13, 4:19 PM MSTSpecial Weather StatementTWCCochise41 min
Jul 13, 4:29 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 13, 4:42 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal48 min
Jul 13, 4:44 PM MSTSevere Thunderstorm WarningTWCCochise, Pima46 min
Jul 13, 4:56 PM MSTSevere Thunderstorm WarningTWCCochise49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.